Alert archive / Vermont / River Flood Warnings in 2011
River Flood Warning 38, NWS Burlington, VT
NWS Burlington, VT issued this river flood warning at Aug 28, 2011, 7:04 PM EDT for Franklin County, Vermont. It took effect at Aug 28, 2011, 7:14 PM EDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Aug 28, 2011, 7:04 PM EDT (23:04 UTC)
- In effect from
- Aug 28, 2011, 7:14 PM EDT
- Expired
- Aug 29, 2011, 1:53 PM EDT
- In force
- 19 hr
- Issued by
- NWS Burlington, VT
- Flood severity
- Moderate
County Franklin County, VT
The river
Written for the forecast point Missisquoi River at East Berkshire (EBKV1).
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 14 ft
- Major stage
- 16 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 04293500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this river flood warning went out at Aug 28, 6:35 PM EDT, 29 minutes earlier.
Area forecast discussion, Aug 28, 6:35 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
635 PM EDT SUN AUG 28 2011
.SYNOPSIS...
THE REMNANTS OF HURRICANE IRENE WILL CONTINUE TO HAVE A SIGNIFICANT
IMPACT ON MUCH OF THE NORTH COUNTRY THIS EVENING TONIGHT. SEVERE
FLOODING WILL CONTINUE ACROSS MANY PORTIONS OF THE STATE INTO
MONDAY. STRONG WINDS THIS EVENING WILL CAUSE TREES AND POWER
LINES TO BE DOWNED AND RESULT IN POWER OUTAGES. FORTUNATELY, DRY
WEATHER IS EXPECTED FOR MUCH OF THE UPCOMING WEEK, WHICH WILL AID
IN CLEANUP AND RECOVERY OPTIONS.
&&
.NEAR TERM /UNTIL 8 AM MONDAY MORNING/...
AS OF 615 PM EDT SUNDAY...MAJOR/SEVERE AND IN SOME LOCATIONS
HISTORIC FLOODING UNDERWAY.
CURRENTLY THE BAND OF HEAVIEST RAIN IS PIVOTING ACROSS
THE CHAMPLAIN VALLEY AND EASTERN NEW YORK. RAINFALL RATES
APPROACHING 1"/HOUR. FLASH FLOOD, AREAL FLOOD AND RIVER FLOOD
WARNINGS POSTED FOR MOST OF THE REGION.
IRENE'S CENTER IS MOVING NORTH-NORTHEAST ACROSS CENTRAL VERMONT AT
THIS TIME, AND ACCELERATING. FORTUNATELY FOR US, VERY LITTLE RAIN
ON IT'S SOUTHERN SIDE. SO OVERALL THE RAIN WILL BE COMING TO AN
END FOR MOST OF THE REGION BY MIDNIGHT.
UNFORTUNATELY, IT'S GOING TO TAKE TIME FOR ALL THAT RAIN TO WORK
ITS WAY THROUGH THE RIVER SYSTEMS, SO WATERS WILL KEEP ON RISING
FOR SOME TIME, ESPECIALLY LARGER RIVERS. WE'LL STILL BE DEALING
WITH MAJOR RIVER FLOODING ALL DAY MONDAY.
WINDS ARE STILL BLOWING. PLATTSBURGH HAS HIT 50KT/58MPH, HERE AT
BTV WE'VE HIT 40KTS/46MPH. LESS WIND RIGHT NOW ACROSS CENTRAL
VERMONT, BUT AS THE CENTER OF IRENE PULLS OFF TO THE NORTHEAST AND
WINDS TURN TO THE NORTHWEST, THEY'LL SEE A BRIEF PERIOD OF GUSTY
WINDS TOO.
EXPECTING WINDS TO BEGIN SUBSIDING LATE THIS EVENING.
AT THIS POINT, WILL KEEP ALL HEADLINES IN PLACE. WILL RE-EVALUATE
LATER THIS EVENING.
&&
.SHORT TERM /8 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
AS OF 212 PM EDT SUNDAY...DRIER WEATHER IS EXPECTED ON MONDAY AND
WINDS WILL BE DECREASING AS HIGH PRESSURE BUILDS IN BEHIND THE
REMNANTS OF IRENE. TEMPERATURES WILL BE SEVERAL DEGREES BELOW
NORMAL. FLOODING WILL CONTINUE THROUGHOUT THE DAY ON MONDAY.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
AS OF 212 PM EDT SUNDAY...UPPER TROUGH AND COLD FRONT WILL MOVE
INTO THE REGION ON TUESDAY AND BRING A CHANCE OF SHOWERS.
OTHERWISE DRY WEATHER IS EXPECTED FOR MOST OF THE REMAINDER OF THE
PERIOD WITH ANOTHER CHANCE OF SHOWERS COMING ON SATURDAY AS A COLD
FRONT MOVES INTO THE REGION. HIGH TEMPERATURES WILL GENERALLY BE
RIGHT AROUND SEASONAL NORMALS.
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
THROUGH 18Z MONDAY...SFC ANALYSIS PLACES CENTER OF IRENE ROUGHLY
OVER THE SOUTHERN HUDSON VALLEY. THROUGH THE DAY...WIND DIRECTIONS
AT RUT HAVE BEEN DIFFICULT TO PIN DOWN DUE TO A TROUGH/WINDSHIFT
LINE EXTENDING INTO CENTRAL VERMONT. TIMING OF HEAVY RAIN AND
WINDS WILL CONTINUE TO BE THE MAIN CHALLENGES OVER THE NEXT
SEVERAL HOURS AS IRENE'S CIRCULATION MOVES TO THE NORTH-
NORTHEAST. NOTING AREA OF HEAVY RAINFALL JUST TO THE NORTHWEST OF
IRENE'S CENTER...AND AREA DOPPLER RADAR WIND PROFILERS SHOW 40 TO
50 KNOTS OF WIND. AS IRENE MOVES NORTHEASTWARD ACROSS
VERMONT...EXPECTING AFOREMENTIONED HEAVY RAIN AREA TO MOVE
NORTHEAST ACROSS THE CHAMPLAIN VALLEY...AND THE RAIN MAY BEGIN TO
MIX THESE WINDS DOWN TO THE SURFACE. WINDS TO GUST BETWEEN 35 AND
40 KTS THROUGH AT LEAST 03-05Z WITH POSSIBLE LLWS AT MPV/RUT. A
GRADUAL DECREASE IN SUSTAINED WIND AND GUST MAGNITUDES IS
ANTICIPATED AFTER 06Z. PRECIPITATION ALSO LOOKS TO DECREASE STEADILY
AFTER THAT TIME AS WELL. VARIETY OF FLIGHT CATEGORIES BETWEEN MVFR
TO IFR EXPECTED THROUGH AT LEAST 06Z...TRENDING TO VFR AFTER THEN.
FOR TOMORROW VFR ARE EXPECTED WITH WINDS GENERALLY AROUND 5-8KTS
FROM THE NORTHWEST.
OUTLOOK 18Z MONDAY THROUGH FRIDAY...
18Z MON-12Z TUE...VFR UNDER WEAK HIGH PRESSURE BEHIND IRENE.
POSSIBLE EVENING FOG.
12Z TUE-06Z WED...VFR WITH PERIODS MVFR IN
SHOWERS ASSOCD WITH WEAK SHORTWAVE MOVING ACROSS SOUTHERN QUEBEC.
06Z WED-FRI...VFR AS HIGH PRESSURE BUILDS BACK IN.
&&
.HYDROLOGY...
AS OF 620 PM EDT SUNDAY...SEVERE FLOODING ONGOING IN TOO MANY
PLACES TO LIST. LOTS OF TOWNS ARE ISOLATED. LETS HOPE PEOPLE STAY
SAFE.
FLASH FLOODING WILL DIMINISH LATER THIS EVENING, BUT TRANSITION TO
A WIDESPREAD MAJOR RIVER FLOOD PROBLEM AND THAT WILL LAST INTO MONDAY.
HAVE HIT RECORD STAGE AT DOG RIVER, OTTER CREEK, AND EVEN THE
PUTNAM CREEK IN CROWN POINT. LOTS OF OTHER RIVERS WILL TOP OUT IN
THEIR TOP 5 AT THE VERY LEAST.
&&
.MARINE...
AS OF 212 PM EDT SUNDAY...
HAZARDOUS CONDITIONS OCCURRING ON LAKE CHAMPLAIN THIS EVENING AND TONIGHT.
WE'LL BE SEEING SUSTAINED NORTHERLY WINDS UP TO 40 KNOTS MUCH OF
THE EVENING, SLOWLY DIMINISHING AFTER MIDNIGHT AS WINDS TURN WESTERLY.
HUGE WAVES WILL CONTINUE, RESULTING IN LAKE SHORE EROSION.
&&
.CLIMATE...
THE FOLLOWING ARE THE TOP 5 2-DAY RAINFALL RECORDS FOR SELECTED
SITES: (RAINFALL ENDING ON SPECIFIED DATE)
BTV
1. 5.10 11/4/1927
2. 4.91 6/14/1942
3. 4.66 10/6/1932
4. 4.49 8/11/1998
5. 4.47 6/15/1942
MPV
1. 6.72 8/5/1989
2. 4.85 10/2/2010
3. 4.51 5/27/2011
4. 4.32 9/17/1999
5. 4.47 6/15/1942
1V4
1. 6.56 11/4/1927
2. 5.90 8/12/1998
3. 5.29 9/17/1999
4. 5.18 7/19/1898
5. 4.99 7/29/1913
MMNV1
1. 10.83 9/17/1999
2. 8.13 8/5/1995
3. 6.69 10/24/1999
4. 6.59 8/17/1981
5. 6.05 8/4/1995
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR VTZ001>012-016>019.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR VTZ001>012-
016>019.
NY...HIGH WIND WARNING UNTIL 8 AM EDT MONDAY FOR NYZ028-031-034-035.
FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NYZ028>031-034-
035.
WIND ADVISORY UNTIL 2 AM EDT MONDAY FOR NYZ026-027-029-030-087.
&&
SYNOPSIS...EVENSON/NASH
NEAR TERM...EVENSON/NASH
SHORT TERM...EVENSON
LONG TERM...EVENSON
AVIATION...BANACOS/LOCONTO
HYDROLOGY...NASH
MARINE...NASH
CLIMATE...BTVHazardous weather outlook, Aug 28, 4:33 AM EDT, 14 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 433 AM EDT SUN AUG 28 2011 NYZ028-031-034-035-VTZ001>012-016>019-290845- EASTERN CLINTON-WESTERN CLINTON-WESTERN ESSEX-EASTERN ESSEX- GRAND ISLE-WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN- LAMOILLE-CALEDONIA-WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 433 AM EDT SUN AUG 28 2011 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 AM EDT MONDAY... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TODAY AND TONIGHT. MAJOR FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF NORTHEAST NEW YORK. EXPECT 4 TO 7 INCHES OF RAIN TO PRODUCE MAJOR FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND GUSTS IN THE 50 TO 70 MPH RANGE WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND POWER LINES...AND CREATE POWER OUTAGES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH WIND WARNING. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ029-030-290845- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN- 433 AM EDT SUN AUG 28 2011 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT MONDAY... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH MONDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. FLOODING AND HIGH WINDS TO IMPACT VERMONT AND PARTS OF THE NORTHERN ADIRONDACKS OF NEW YORK. EXPECT 2 TO 4 INCHES OF RAIN TO PRODUCE FLOODING LATER TODAY AND TONIGHT. IN ADDITION...WIND GUSTS TO 50 MPH WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND POWER LINES...AND CREATE POWER OUTAGES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. NYZ026-027-087-290845- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHWESTERN ST. LAWRENCE- 433 AM EDT SUN AUG 28 2011 ...WIND ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 AM EDT MONDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK. .DAY ONE...TODAY AND TONIGHT. HIGH WINDS TO IMPACT THE SAINT LAWRENCE VALLEY OF NEW YORK. EXPECT WIND GUSTS TO 50 MPH AND THIS WILL CAUSE PROPERTY DAMAGE...DOWN TREES AND POWER LINES...AND CREATE POWER OUTAGES. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. EVENSON
In the hours before
Local storm report, Aug 28, 6:13 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
613 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM HEAVY RAIN NEWPORT 44.94N 72.21W
08/28/2011 M3.75 INCH ORLEANS VT CO-OP OBSERVER
&&
EVENT NUMBER BTV1100530
MABLocal storm report, Aug 28, 6:36 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
636 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HEAVY RAIN CHELSEA 43.99N 72.45W
08/28/2011 M5.25 INCH ORANGE VT CO-OP OBSERVER
&&
EVENT NUMBER BTV1100531
MABLocal storm report, Aug 28, 6:37 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
637 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0636 PM FLASH FLOOD JONESVILLE 44.38N 72.94W
08/28/2011 CHITTENDEN VT NWS EMPLOYEE
RTE 2 CLOSED FROM JONESVILLE THROUGH RICHMOND
&&
EVENT NUMBER BTV1100532
MABLocal storm report, Aug 28, 6:38 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
638 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM NON-TSTM WND GST WARREN 44.12N 72.85W
08/28/2011 E50 MPH WASHINGTON VT TRAINED SPOTTER
0615 PM HEAVY RAIN WARREN 44.12N 72.85W
08/28/2011 M5.75 INCH WASHINGTON VT TRAINED SPOTTER
&&
EVENT NUMBER BTV1100533
EVENT NUMBER BTV1100534
MABLocal storm report, Aug 28, 6:39 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
639 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM HEAVY RAIN 2 NW WESTFORD 44.63N 73.04W
08/28/2011 M3.23 INCH CHITTENDEN VT NWS EMPLOYEE
&&
EVENT NUMBER BTV1100535
MABLocal storm report, Aug 28, 6:48 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
648 PM EDT SUN AUG 28 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0647 PM FLASH FLOOD NORTHFIELD 44.15N 72.66W
08/28/2011 WASHINGTON VT PUBLIC
TRAIN TRACKS COMPLETELY WASHED OUT
&&
EVENT NUMBER BTV1100537
MABThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:38 AM EDT | Flash Flood Warning | BTV | Rutland, Windsor | 11 hr |
| Aug 28, 11:41 AM EDT | Flash Flood Warning | BTV | Addison, Orange, Washington | 9 hr |
| Aug 28, 12:14 PM EDT | River Flood Warning | BTV | Rutland | 67 hr |
| Aug 28, 2:50 PM EDT | Flash Flood Warning | BTV | Addison, Chittenden, Franklin, Grand Isle, Lamoille, Washington | 6 hr |
| Aug 28, 2:55 PM EDT | Areal Flood Advisory | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 3 hr |
| Aug 28, 5:11 PM EDT | River Flood Warning | BTV | Windsor | 15 hr |
| Aug 28, 5:11 PM EDT | River Flood Warning | BTV | Orleans | 24 hr |
| Aug 28, 5:19 PM EDT | River Flood Warning | BTV | Washington | 11 hr |
| Aug 28, 5:41 PM EDT | Areal Flood Warning | BTV | Caledonia, Essex, Franklin, Lamoille, Orleans | 14 hr |
| Aug 28, 5:44 PM EDT | River Flood Warning | BTV | Caledonia | 22 hr |
| Aug 28, 5:52 PM EDT | River Flood Warning | BTV | Lamoille | 24 hr |
| Aug 28, 6:56 PM EDT | River Flood Warning | BTV | Chittenden | 37 hr |
| Aug 28, 11:03 AM EDT | Flash Flood Warning | BTV | Essex | 9 hr |
| Aug 28, 4:26 PM EDT | River Flood Warning | BTV | Clinton, Essex | 21 hr |
Nearby
River Flood Warnings in Vermont, 2011Every river flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.